Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 142, NWS Pittsburgh, PA

July 8, 2005Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 8, 2005, 9:31 PM EDT for Muskingum County, Ohio. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2005, 9:31 PM EDT (01:31 UTC)
Expired
Jul 8, 2005, 10:04 PM EDT
In force
33 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 159 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:43 PM EDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jul 8, 2:43 PM EDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT FRI JUL 8 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
REMNANTS OF TROPICAL STORM CINDY MOVEING NORTH AND EAST OF THE
DISTRICT TONIGHT WILL BRING A FEW SCATTERED THUNDERSTORMS TO WESTERN
PA AND WV THIS EVENING AND CONTINUING OVERNIGHT IN NW PA. OHIO
WILL REMAIN DRY OVERNIGHT AS CINDY MOVES EAST.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
A RIDGE OF HIGH PRESSURE ACROSS THE OHIO VALLEY WILL BRING DRY
WEATHER AND SEASONABLE TEMPERATURES SUNDAY AND MONDAY.
THE REMANANTS OF HURRICANE DENNIS MAY BRING A SIGNIFICANT PERIOD OF
SHOWERS AND THUNDERSTORMS BEGINNING LATE TUESDAY AND CONTINUING
WENDESDAY AND THURSDAY. AS THE STORM MOVES NORTH OF THE FORECAST
AREA BY FRIDAY WARM AND HUMID CONDITIONS WILL CONTINUE ALONG WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...
REMNANTS OF CINDY CONTINUE TO PULL NORTHEAST ACROSS NEW ENGLAND
WHILE CLOSED UPPER LOW MOVES EAST ACROSS LOWER GREAT LAKES.
ASSOCIATED COLD POOL ALOFT WILL WILL MAINTAIN STEEP LAPSE RATES
DURING THIS AFTERNOON AND EARLY EVENING.

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE TO DRIFT
SOUTHEAST ACROSS NORTHWEST PA NEAR FKL AND DUJ TERMINALS. MENTIONED
TEMPO GROUPS FOR TSRA FOR DUJ AND CB IN CLOUD GROUPS FOR FKL THROUGH
AROUND 22Z. OTHERWISE EXPECT SCATTERED TO BROKEN CU AROUND 3000 FEET
THROUGH 02Z.

OVERNIGHT...FOG SHOULD FORM AGAIN WITH AVAILABLE LOW LEVEL MOISTURE
AND LIGHT WINDS. EXPECT VISIBILITY TO DROP BELOW 3SM IN FOG AT MOST
TERMINALS MAINLY AFTER 08Z...THEN IMPROVING TO P6SM BY MID MORNING
SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 8, 4:25 AM EDT, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 AM EDT FRI JUL 8 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090825-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
425 AM EDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THE REMNANTS OF TROPICAL STORM CINDY WILL CONTINUE TO PULL TO THE
NORTHEAST TODAY. HEAVIER RAINFALL HAS BEEN OCCURRING ACROSS THE
MOUNTAINS OF NORTHERN WEST VIRGINIA AND WESTERN MARYLAND. BECAUSE OF
THIS...A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS UNTIL 8 AM
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 8, 6:53 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
653 PM EDT FRI JUL 8 2005

PAZ030-032-090000-
FAYETTE PA-WESTMORELAND PA-
653 PM EDT FRI JUL 8 2005

...THUNDERSTORMS WILL CONTINUE THROUGH 8 PM...

THUNDERSTORMS CONTINUE TO MOVE THROUGH THE FOLLOWING
COUNTIES...WESTMORELAND AND FAYETTE.

AT 648 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF
RUFFS DALE...OR ABOUT 6 MILES SOUTHEAST OF NEW STANTON....MOVING
SOUTHEAST AT 15 TO 20 MPH.

THESE STORMS WERE GENERATING HEAVY RAINFALL AT THE RATE OF ONE TO
TWO INCHES PER AND PEA SIZE HAIL...WITH THE POTENTIAL OF UP TO DIME
SIZE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DONEGAL...SEVEN SPRINGS...NORVELT...RUFFS DALE AND STAHLSTOWN

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 8, 8:23 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
823 PM EDT FRI JUL 8 2005

OHZ057-090130-
MUSKINGUM OH-
823 PM EDT FRI JUL 8 2005

...THUNDERSTORMS...

THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING COUNTY...MUSKINGUM.

AT 819 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER DILLON STATE PARK....MOVING
SOUTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BRIDGEVILLE...DILLON STATE PARK...DRAKE...DUNCAN FALLS...PHILO AND
  ZANESVILLE

THIS STORM MAY PRODUCE HAIL UP TO DIME SIZE.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 8, 8:24 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
824 PM EDT FRI JUL 8 2005

PAZ015-016-022-023-090130-
ARMSTRONG PA-CLARION PA-INDIANA PA-JEFFERSON PA-
824 PM EDT FRI JUL 8 2005

...SCATTERED THUNDERSTORMS CONTINUE THIS EVENING...

THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING COUNTIES THROUGH 9 30
PM. CLARION...JEFFERSON...ARMSTRONG AND INTO NORTHERN INDIANA.

AT 819 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM 4
MILES NORTH OF REYNOLDSVILLE TO 6 MILES NORTHEAST OF DORA TO 3 MILES
SOUTHWEST OF RIMERSBURG....MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BRADYS BEND...DAYTON...DORA...GLEN CAMPBELL...MUFF...NEW
  BETHLEHEM...PLUMVILLE...PUNXSUTAWNEY...REYNOLDSVILLE...RIMERSBURG
  AND SMICKSBURG

THESE STORMS MAY PRODUCE UP TO AN INCH OF RAINFALL AND PEA SIZE
HAIL.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Local storm report, Jul 8, 8:42 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
842 PM EDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             8 W ZANESVILLE          39.95N 82.16W
07/08/2005  0.88 INCH        MUSKINGUM          OH   TRAINED SPOTTER

            HOPEWELL.

&&
Local storm report, Jul 8, 9:01 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
901 PM EDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             ZANESVILLE              39.95N 82.01W
07/08/2005  0.88 INCH        MUSKINGUM          OH   TRAINED SPOTTER

&&
Local storm report, Jul 8, 9:06 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
906 PM EDT FRI JUL 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             3 N KITTANNING          40.87N 79.52W
07/08/2005  0.75 INCH        ARMSTRONG          PA   TRAINED SPOTTER

            TARRTOWN

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:55 PM EDTSevere Thunderstorm WarningPBZArmstrong50 min
Jul 8, 9:40 PM EDTSevere Thunderstorm WarningPBZIndiana64 min
Jul 9, 1:18 AM EDTSevere Thunderstorm WarningPBZGreene57 min
Jul 8, 8:33 PM EDTSevere Thunderstorm WarningPBZMuskingum57 min
Jul 9, 2:06 AM EDTSevere Thunderstorm WarningPBZPreston54 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.